Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 2, NWS Des Moines, IA

March 21, 2007Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 21, 2007, 7:11 AM CDT for Cass County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2007, 7:11 AM CDT (12:11 UTC)
Expired
Mar 21, 2007, 7:34 AM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cass County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 211210
SVRDMX
IAC029-211245-
/O.NEW.KDMX.SV.W.0002.070321T1211Z-070321T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
711 AM CDT WED MAR 21 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CASS COUNTY IN SOUTHWEST IOWA...

* UNTIL 745 AM CDT

* AT 708 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF ATLANTIC...OR 67 MILES NORTH
  OF TARKIO...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
  CASS COUNTY...INCLUDING THE TOWNS OF WIOTA AND ANITA.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 56 AND 72.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4132 9502 4120 9472 4150 9471 4150 9504

$$

DONAVON
2 follow-up statements
000 
WWUS53 KDMX 211225
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
724 AM CDT WED MAR 21 2007

IAC029-211245-
/O.CON.KDMX.SV.W.0002.000000T0000Z-070321T1245Z/
CASS IA-
724 AM CDT WED MAR 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN CASS
COUNTY UNTIL 745 AM CDT...

AT 721 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 11 MILES EAST OF ATLANTIC...OR 62 MILES WEST
OF DES MOINES...MOVING NORTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN 
CASS COUNTY...AND PASS JUST SOUTH OF THE TOWN OF ANITA.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 57 AND 72.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4132 9502 4120 9472 4150 9471 4150 9504

$$

DONAVON
000 
WWUS53 KDMX 211234
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
734 AM CDT WED MAR 21 2007

IAC029-211244-
/O.CAN.KDMX.SV.W.0002.000000T0000Z-070321T1245Z/
CASS IA-
734 AM CDT WED MAR 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASS COUNTY HAS BEEN
CANCELLED...

AT 729 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4132 9502 4120 9472 4150 9471 4150 9504

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 4:24 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Mar 21, 4:24 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
424 AM CDT WED MAR 21 2007

.DISCUSSION...
SFC WARM FRONT NOW JUST SOUTH OF IOWA...PUSHING NORTH INTO SOUTHERN
NEBRASKA AND NORTHERN MISSOURI. BAND OF THUNDERSTORMS NOW MOVING
NORTHEAST ACROSS CENTRAL IOWA ROOTED NEAR 850 MB AND RIDING ALONG
THE INSTABILITY AXIS CREATED BY STRONG THETA-E ADVECTION COUPLED
WITH A MID LEVEL SHORT WAVE. THE BACK EDGE OF THIS ACTIVITY HAS BE
MOVING AT A CONSTANT CLIP AND WILL BE EXITING THE NORTHEAST PORTION
OF THE FORECAST AREA AROUND 12Z. AREAS OF FOG HAS SOCKED IN BEHIND
THE PRECIPITATION HOWEVER MOST LOCATIONS ARE REMAINING ABOVE 1SM
VISIBILITY.

FOR TODAY...EXPECT A LULL IN THE ACTION AS THE MORNING CONVECTION
PASSES TO THE NORTHEAST AS A CAPPING INVERSION AROUND 750 MB SPREADS
ACROSS THE AREA. CAN NOT RULE OUT A FEW INSTABILITY SHOWERS OR AN
ISOLATED THUNDERSTORM BUT MOST AREAS WILL REMAIN DRY. ALONG WITH THE
DEVELOPING CAP...STRATUS WILL BE PROBLEMATIC. STRATUS HAS DEVELOPED
WELL INTO THE WARM SECTION THIS MORNING THOUGH THERE IS A RIBBON OF
PARTLY CLOUDY SKIES OVER ERN KS AND WRN MO ATTM...EXPECT MOST
LOCATIONS TO BE MOSTLY CLOUDY TODAY. PORTIONS OF THE SOUTHEAST MAY
SEE SOME SUN DURING THE PERIOD BUT A LACK OF A TRIGGER THIS
AFTERNOON ACROSS THE SOUTHEAST WILL LIMIT AREAL COVERAGE OF ANYTHING
THAT IS ABLE TO DEVELOP. THE BIGGER SHOW ARRIVES AFTER 00Z THIS
EVENING AS THE COLD FRONT ARRIVES ACROSS THE EAST. THUNDERSTORMS ARE
EXPECTED TO DEVELOP RAPIDLY ALONG THIS BOUNDARY AS STRONG LOW LEVEL
WARM ADVECTION AHEAD OF THE BOUNDARY AND MID COOLING OVERCOME THE
CONVECTIVE INHIBITION. THUNDERSTORMS ARE EXPECTED TO BECOME
WIDESPREAD EVEN IF STRATUS HOLDS ALL DAY GIVEN THE AMOUNT OF MID
LEVEL AND UPPER LEVEL FORCING THOUGH MAY BE DELAYED SOMEWHAT. A FEW
SEVERE STORMS REMAIN POSSIBLE WITH LARGE HAIL BEING THE INITIAL
THREAT THOUGH GIVEN THE UNIDIRECTIONAL FLOW AND DESCENT LOW LEVEL
LAPSE RATES OVERNIGHT. AN ISOLATED TORNADO CAN NOT BE RULED OUT
EARLY THIS EVENING ESPECIALLY OVER THE SOUTHWEST IF THE STRATUS
BREAKS AND SURFACE TEMPERATURES CAN JUMP INTO THE 70S. A FEW AREAS
OF HEAVY RAIN ARE STILL POSSIBLE BUT NOT QUITE AS GOOD AS PREVIOUS
NIGHTS. PRECIPITABLE WATERS OF 250-300% ABOVE NORMAL ARE STILL ON
TAP BUT STORM MOTION APPEARS TO BE MORE PERPENDICULAR TO THE FRONT
THAN PREVIOUSLY EXPECTED AND SHOULD LIMIT TRAINING.

THUNDERSTORM CHANCES WILL REMAIN ACROSS THE SOUTH INTO FRIDAY AS THE
FRONT STALLS OVER NORTHERN MISSOURI. THIS WEEKEND STILL LOOKS
INTERESTING AND AS ALLUDED TO LAST NIGHT...TONIGHT MAY VERY WELL BE
A TUNE UP FOR THE WEEKEND. UPPER LOW KICKING OUT OF THE SOUTHWESTERN
US IS EXPECTED TO ARRIVE ON SUNDAY WITH ELEVATED CONVECTION ARRIVING
LATE SATURDAY WITH POSSIBLY SOMETHING BIGGER IN STORE FOR SUNDAY.
STAY TUNED

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Mar 21, 5:39 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
539 AM CDT WED MAR 21 2007

IAZ004-005-024-035-221045-
EMMET-KOSSUTH-HUMBOLDT-WEBSTER-
539 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SMALL PORTIONS OF NORTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY THEN BECOME MORE
WIDESPREAD THIS EVENING. A FEW SEVERE STORMS ARE POSSIBLE THIS
EVENING WITH QUARTER SIZED HAIL AND 60 MPH WINDS.

MINOR RIVER FLOODING...PRIMARILY PRODUCED BY SNOW MELT...WILL
CONTINUE ALONG SECTIONS OF THE DES MOINES RIVER AS WELL AS A FEW
OF ITS TRIBUTARIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ALTHOUGH MANY RIVERS WILL CONTINUE TO SEE GRADUAL FALLS EARLY
THIS WEEK...A FEW LOCATIONS MAY STILL REMAIN ABOVE FLOOD STAGE.
FOR DETAILS REGARDING PARTICULAR SITES OR WARNINGS AND
ADVISORIES...PLEASE VISIT THE RIVERS AND HYDROLOGY SECTION OF OUR
WEB PAGE AT WEATHER.GOV/DESMOINES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED BY LATE SATURDAY AND SUNDAY
THEN AGAIN TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS
WEEKEND WITH A CHANCE OF SEVERE STORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 6 PM AND
MIDNIGHT THEN AGAIN ON SUNDAY.

IAZ006-007-015>017-023-025>028-033-034-036>039-044>050-057>062-
070>075-081>086-092>097-221045-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
539 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. AN ISOLATED SEVERE
STORM WITH NICKEL SIZED HAIL IS POSSIBLE. THERE IS A SLIGHT RISK
FOR SEVERE WEATHER TONIGHT AS THUNDERSTORMS BECOME MORE
WIDESPREAD ALONG AN APPROACHING COLD FRONT. QUARTER SIZED HAIL AND
65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS
POSSIBLE WEST OF INTERSTATE 35 EARLY THIS EVENING THOUGH THE
THREAT IS CONDITIONAL ON THE APPEARANCE OF THE SUN THIS AFTERNOON.
HEAVY RAINFALL UP TO AN INCH IS POSSIBLE AS WELL THOUGH NO
SIGNIFICANT RISES ON LOCAL STREAMS ARE EXPECTED WITH THIS
PRECIPITATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED BY LATE SATURDAY AND SUNDAY
THEN AGAIN TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS
WEEKEND WITH A CHANCE OF SEVERE STORMS ON SUNDAY. NUMEROUS ROUNDS
OF THUNDERSTORMS DURING THE PERIOD MAY AFFECT LOCAL STREAMS THAT
ARE ALREADY RUNNING NEAR BANK FULL DUE TO RECENT SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT BETWEEN 6 PM AND
3 AM THEN AGAIN ON SUNDAY.

DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:34 AM CDTSevere Thunderstorm WarningDMXMadison29 min
Mar 21, 8:48 AM CDTSevere Thunderstorm WarningDMXDallas42 min
Mar 21, 9:06 AM CDTSevere Thunderstorm WarningDMXPolk54 min
Mar 21, 9:58 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story47 min
Mar 21, 10:03 AM CDTSevere Thunderstorm WarningDMXDallas, Polk57 min
Mar 21, 10:44 AM CDTSevere Thunderstorm WarningDMXStory46 min
Mar 21, 11:46 AM CDTSevere Thunderstorm WarningDMXMarshall29 min
Mar 21, 11:54 AM CDTSevere Thunderstorm WarningDMXWapello36 min
Mar 21, 6:00 PM CDTSevere Thunderstorm WarningDMXCrawford60 min
Mar 21, 6:27 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth63 min
Mar 21, 6:47 PM CDTSevere Thunderstorm WarningDMXPalo Alto27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.